Alert archive / Georgia / Flood Watches in 2023
Flood Watch 3, NWS Atlanta, GA
NWS Atlanta, GA issued this flood watch at Jun 14, 2023, 3:47 AM EDT for 30 counties in Georgia. It took effect at Jun 14, 2023, 5:00 AM EDT. It was in force for 38 hr.
The area
The counties it named.
The facts
- Issued
- Jun 14, 2023, 3:47 AM EDT (07:47 UTC)
- In effect from
- Jun 14, 2023, 5:00 AM EDT
- Expired
- Jun 15, 2023, 7:14 PM EDT
- In force
- 38 hr
- Issued by
- NWS Atlanta, GA
- Flood severity
- None
All 30 counties
Bibb County, GA, Bleckley County, GA, Chattahoochee County, GA, Crawford County, GA, Crisp County, GA, Dodge County, GA, Dooly County, GA, Harris County, GA, Houston County, GA, Jones County, GA, Lamar County, GA, Macon County, GA, Marion County, GA, Meriwether County, GA, Monroe County, GA, Muscogee County, GA, Peach County, GA, Pike County, GA, Pulaski County, GA, Schley County, GA, Stewart County, GA, Sumter County, GA, Talbot County, GA, Taylor County, GA, Telfair County, GA, Troup County, GA, Twiggs County, GA, Upson County, GA, Webster County, GA, Wilcox County, GA
The radar
The Robins AFB radar (KJGX), 71 km from the middle of the area, began a volume at 07:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 7.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1052 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this flood watch went out at Jun 14, 2:01 AM EDT, 1 hour 46 minutes earlier.
Area forecast discussion, Jun 14, 2:01 AM EDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 201 AM EDT Wed Jun 14 2023 ...New 06Z Aviation Discussion... .SHORT TERM... (This evening through Wednesday) Issued at 411 PM EDT Tue Jun 13 2023 An active pattern will persist throughout the short term period, with the Southeast CONUS situated between a persistent upper ridge over the northern Gulf of Mexico and a closed low remaining over the northern Great Lakes region. A tight gradient between these two features is contributing to fast, compressed quasi-zonal flow aloft. An jet max at 250 mb and a weak shortwave perturbation will move across Georgia during the afternoon hours, which will be a driver in initiating convection through the remainder of the afternoon today. At the surface, a front remains stalled nearly parallel to the upper flow across south-central Georgia, near the FFC/TAE border. Convergence and lift ahead of this front will aid in storm coverage across central Georgia, with the highest PoPs anticipated roughly along and south of a line from Columbus to Macon through the remainder of the afternoon. High temperatures to the north of the boundary are expected to remain mainly in the low 80s, while they will rise into the mid 80s to near 90 to the south of the front. Meanwhile dewpoints have been increasing through the day in central Georgia with moisture transport ongoing. Dewpoints remain in the upper 50s to low 60s in north Georgia for now, but have begun to climb into the upper 60s to the south of the front. Considering the afternoon highs and dewpoints to the south of the front, SBCAPE values are expected to be nearly 2000-2500 J/kg in this area. As the aforementioned shortwave and upper jet max draw closer, deep layer bulk shear values have increased to 35-45 kts, as well. The SPC has maintained a Day 1 Slight (level 2 out of 5 risk) for south-central Georgia. With better confidence in the position of the frontal boundary, this risk area was shifted slightly southward during the early afternoon update. Thunderstorms that develop across our far southern tier over the next few hours have the potential to become strong to severe, capable of producing large hail and damaging wind gusts. In the cooler, more stable airmass across northern Georgia, only scattered showers are expected during the remainder of the afternoon. Rain chances will diminish after sunset as the shortwave moves quickly away to the east. Tonight, low-level winds will shift to the southwest, which will kick off a more pronounced increase in dewpoints across the area into Wednesday. Dewpoints by Wednesday afternoon are expected to range from the mid 60s across north Georgia to the low 70s in south- central Georgia. Precipitable water values are furthermore anticipated to rise to between 1.5-2 inches across the majority of the forecast area. As a series of convectively augmented shortwaves traverse the mid-level quasi-zonal flow on Wednesday, hi-res guidance has been indicating the potential for two distinct rounds of storms. The thing to keep in mind about Wednesday is that, while confidence is increasing that the front will retreat to the north, there is still uncertainty as to exactly where the front will set up. The presence of more warm and moist air south of the front and convergence along the boundary make its location a significant variable that will influence the severe weather outlook. The first round of showers and thunderstorms is forecast to enter west Georgia before 6 AM EDT, spreading eastward across the area throughout the morning. These earlier storms will favor a multicellular cluster mode of storms, although there will be enough SBCAPE and deep layer bulk shear to support strong updrafts. As a result, these storms will be capable of producing damaging wind gusts and hail in central and portions of north Georgia. Furthermore, 0-1 km shear values could range from 20-25 kts and 0-1 km SRH could range from 100-150 m2/s2, so the potential for an isolated, brief tornado also cannot be ruled out in this first round. With deep moisture in place to the south of the front, heavy rainfall will also be possible, with rainfall amounts between 1-1.5 inches possible in the morning. In the afternoon, a second shortwave will move towards the area in the mid-level flow, and a second upper level speed max will approach north Georgia from the west. Afternoon convection will once again be contingent upon where the front sets up and atmospheric response to the morning activity. That said, ample diurnal destabilization can be expected in the afternoon. With continuing warm air advection and temperatures climbing into the mid 80s and the aforementioned high dewpoints, MUCAPE values have the potential to reach as high as 3000- 3500 J/kg in the peak heating hours. As the mid-level shortwave and speed max approaches the forecast area, deep layer bulk shear values are progged to increase to 45-55 kts. Furthermore, 0-1 km shear values will still range from 20-25 kts. The combination of these factors will support the potential development of strong to severe storms capable of producing damaging winds, some of which could have discrete, supercellular structures. 700-500 mb lapse rates are progged to range from 7.0 C/km to as high as 8.0 C/km during the afternoon hours. These lapse rates combined with the aforementioned CAPE and bulk shear values indicate that severe, damaging hail will be a threat with any severe thunderstorms that develop. Furthermore, with 0-1 km SRH values progged to range from 100-150 m2/s2 in west- central Georgia, a brief, isolated tornado will still be possible in this area in the afternoon. With all of this combined, the SPC has diagnosed areas in the far southwestern CWA in an Enhanced Risk (3 out of 5) while the remainder of the CWA is under a Slight Risk (2 out of 5). While not as widespread of a rain threat as the morning round of storms, strong to severe storms in the afternoon could still produce locally heavy rainfall and isolated flooding concerns. Yet another round of precipitation is expected during the overnight hours Wednesday night into Thursday morning. It appears that the overnight activity may be organized along outflows from earlier storms upstream in Alabama/Tennessee. While this makes it difficult to diagnose this far in advance, development upstream during the daytime on Wednesday will need to be monitored, as overnight storms will likely be organized in a linear mode ahead outflow boundaries, favoring a damaging wind gust and heavy rain threat. King && .LONG TERM... (Thursday morning through next Monday) Issued at 411 PM EDT Tue Jun 13 2023 Will preface the discussion with the following...the weather scenarios for Thursday and Friday are highly dependent on what transpires Wednesday and Wednesday night. The meandering surface boundary across the southeast and the evolving upper level pattern has contributed to the increasing uncertainty as far as the extended forecast goes (essentially 36 hrs and beyond). Caveats: - the location of the surface boundary will determine rainfall amounts and severe potential. The farther south the boundary stays the less rainfall and lower severe threat for areas north of the boundary. - Will we stay in more zonal flow aloft or will the deepening trough over the Great Lakes/northeast states make for a quicker departure pushing the surface boundary out of the area sooner. - Any remnant boundaries, clearing, or mesoscale details (likely not known until the day of) could contribute to ongoing or diminishing convective activity as we head into Thursday and even Friday. Definitely an evolving situation and a lot of forecast questions to mull over in the coming days. Nevertheless, it will certainly be an active week for portions of the southeast and for us here in Georgia. Still want to emphasize the growing potential for locally heavy rainfall and flash flooding through the end of the week. By the time we reach late week many areas will have already received roughly 1 to 4" of rainfall with locally higher amounts. Any additional rainfall through the weekend could pose flooding concerns. Compared to the previous long-term discussion, it does look like more coverage of showers and storms can be expected for Thursday as the main trough is still slowly churning eastward. Additionally, one last impulse looks to swing through the mid-level flow, aided by an upper jet max, prompting another round of showers and storms during the late afternoon and evening across south-central Georgia. The Storm Prediction Center (SPC) has a marginal risk (1 of 5) that is just outside of our forecast area across far southern Georgia but wouldn't be surprised if this were lifted slightly northward to include some of our southern most counties. Though again this will be dependent on how things evolve Wednesday evening and where that boundary ends up. By Friday, flow aloft starts to transition to more out of the northwesterly as the upper trough finally rounds the bend and lifts northeast and ridging becomes more amplified across the Central CONUS. With low-level moisture still being present at this time the change in the upper level pattern favors more diurnally driven convection in the afternoon and evening hours through the weekend. By early next week guidance begins to diverge as far as the evolution of the upper level pattern. Though by sometime late weekend/early next week deterministic guidance is hinting at another system developing across the western CONUS and translating towards the Ohio/TN Valley Regions. So more rain may be on tap for Georgia next week. Gradual warming trend expected through the long term, with low to mid 80s on Thursday warming to the upper 80s/low 90s by Friday and continuing through the weekend. Low temperatures forecast to be in the 60s to low 70s. 07 && .AVIATION... (06Z TAFS) Issued at 154 AM EDT Wed Jun 14 2023 Active forecast period expected across the entire ZTL air space today. Multiple small impulses within the atmosphere will make the TAF period very uncertain. These impluses will aid in sporadic VCSH at the north metro sites all day with -SHRA/TSRA at KMCN and KCSG. Short term guidance suggests that best estimated timing for TSRA at ATL will be between 19-22Z with another round early tomorrow morning. At KCGS/KMCN TSRA will start as early as 12Z. CIGs will also be a mixed bag today, but mostly low-VFR/MVFR outside of convection. WS winds will remain in place and between 07-14 kts. //ATL Confidence...06Z Update... Medium on all elements. 28 && .PRELIMINARY POINT TEMPS/POPS... Athens 64 83 65 90 / 50 50 20 20 Atlanta 67 81 67 88 / 40 70 20 30 Blairsville 57 80 58 84 / 30 40 10 20 Cartersville 64 83 64 90 / 50 60 20 20 Columbus 67 83 67 87 / 70 90 40 40 Gainesville 64 83 65 88 / 40 50 20 20 Macon 67 82 66 89 / 60 80 30 30 Rome 64 85 64 91 / 40 60 20 20 Peachtree City 64 82 64 88 / 50 80 20 30 Vidalia 71 85 69 89 / 70 90 50 40 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...King LONG TERM....07 AVIATION...28
Hazardous weather outlook, Jun 13, 7:10 PM EDT, 8 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 710 PM EDT Tue Jun 13 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-142315- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 710 PM EDT Tue Jun 13 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Tonight... No hazardous weather is expected at this time. Storms have passed the area for the evening, with the next round of thunderstorms expected Wednesday morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Numerous showers and thunderstorms are forecast for portions of central Georgia Wednesday with the main risks being large hail over an inch in diameter, damaging wind gusts, frequent lightning, isolated tornadoes and heavy rainfall. An enhanced risk is in place for portions of central Georgia near and south of Columbus. Scattered to numerous thunderstorms are expected each day Thursday through Monday. Storms will be capable of producing damaging wind gusts, localized flooding, frequent lightning and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 4:38 AM EDT | Special Weather Statement | FFC | Troup | 37 min |
| Jun 14, 5:11 AM EDT | Special Weather Statement | FFC | Harris, Muscogee | 34 min |
| Jun 14, 5:14 AM EDT | Special Weather Statement | FFC | Pike | 31 min |
| Jun 14, 5:46 AM EDT | Special Weather Statement | FFC | Harris, Muscogee | 29 min |
| Jun 14, 5:54 AM EDT | Special Weather Statement | FFC | Harris, Troup | 36 min |
| Jun 14, 6:05 AM EDT | Special Weather Statement | FFC | Schley | 25 min |
| Jun 14, 6:15 AM EDT | Special Weather Statement | FFC | Muscogee | 30 min |
| Jun 14, 6:29 AM EDT | Special Weather Statement | FFC | Harris | 31 min |
| Jun 14, 6:43 AM EDT | Special Weather Statement | FFC | Harris | 32 min |
| Jun 14, 6:46 AM EDT | Special Weather Statement | FFC | Marion | 29 min |
| Jun 14, 6:49 AM EDT | Special Weather Statement | FFC | Muscogee | 26 min |
| Jun 14, 6:56 AM EDT | Special Weather Statement | FFC | Macon, Taylor | 19 min |
| Jun 14, 7:12 AM EDT | Special Weather Statement | FFC | Houston, Macon, Marion, Muscogee, Peach, Taylor | 33 min |
| Jun 14, 7:43 AM EDT | Special Weather Statement | FFC | Chattahoochee, Houston, Macon, Marion, Muscogee, Peach and 2 more | 47 min |
| Jun 14, 8:08 AM EDT | Special Weather Statement | FFC | Bleckley, Dooly, Pulaski | 37 min |
| Jun 14, 8:19 AM EDT | Severe Thunderstorm Warning | FFC | Crisp, Dooly, Pulaski, Sumter, Wilcox | 30 min |
| Jun 14, 8:44 AM EDT | Flash Flood Warning | FFC | Harris, Muscogee | 3 hr |
| Jun 14, 8:44 AM EDT | Severe Thunderstorm Warning | FFC | Dodge, Laurens, Telfair, Wheeler, Wilcox | 31 min |
| Jun 14, 8:48 AM EDT | Tornado Warning | FFC | Dodge, Laurens, Telfair, Wheeler | 27 min |
| Jun 14, 8:51 AM EDT | Special Weather Statement | FFC | Wilcox | 24 min |
| Jun 14, 9:15 AM EDT | Severe Thunderstorm Warning | FFC | Laurens, Montgomery, Toombs, Treutlen, Wheeler | 30 min |
| Jun 14, 9:17 AM EDT | Special Weather Statement | FFC | Telfair | 28 min |
| Jun 14, 9:24 AM EDT | Special Weather Statement | FFC | Peach, Taylor | 51 min |
| Jun 14, 9:40 AM EDT | Severe Thunderstorm Warning | FFC | Houston, Peach | 22 min |
| Jun 14, 9:45 AM EDT | Special Weather Statement | FFC | Montgomery, Toombs | 30 min |
| Jun 14, 9:58 AM EDT | Special Weather Statement | FFC | Bleckley, Twiggs | 32 min |
| Jun 14, 10:10 AM EDT | Special Weather Statement | FFC | Dooly | 35 min |
| Jun 14, 10:40 AM EDT | Special Weather Statement | FFC | Wilcox | 35 min |
| Jun 14, 10:49 AM EDT | Special Weather Statement | FFC | Dodge | 26 min |
| Jun 14, 11:10 AM EDT | Special Weather Statement | FFC | Montgomery, Telfair, Wheeler | 35 min |
| Jun 14, 12:46 PM EDT | Severe Thunderstorm Warning | FFC | Chattahoochee, Muscogee | 44 min |
| Jun 14, 1:00 PM EDT | Tornado Warning | FFC | Chattahoochee, Stewart | 45 min |
| Jun 14, 1:02 PM EDT | Severe Thunderstorm Warning | FFC | Carroll, Haralson | 32 min |
| Jun 14, 1:35 PM EDT | Severe Thunderstorm Warning | FFC | Chattahoochee, Marion, Schley, Stewart | 25 min |
| Jun 14, 2:00 PM EDT | Severe Thunderstorm Warning | FFC | Heard, Troup | 33 min |
| Jun 14, 2:16 PM EDT | Severe Thunderstorm Warning | FFC | Coweta, Meriwether, Troup | 31 min |
| Jun 14, 2:43 PM EDT | Severe Thunderstorm Warning | FFC | Henry | 47 min |
| Jun 14, 2:53 PM EDT | Severe Thunderstorm Warning | FFC | Clayton, Fayette, Henry, Spalding | 37 min |
| Jun 14, 3:02 PM EDT | Severe Thunderstorm Warning | FFC | Butts, Henry, Newton, Spalding | 43 min |
| Jun 14, 3:41 PM EDT | Tornado Warning | FFC | Crisp, Wilcox | 49 min |
| Jun 14, 3:54 PM EDT | Severe Thunderstorm Warning | FFC | Carroll, Coweta, Heard, Meriwether, Troup | 51 min |
| Jun 14, 4:15 PM EDT | Tornado Warning | FFC | Telfair, Wilcox | 45 min |
| Jun 14, 4:47 PM EDT | Severe Thunderstorm Warning | FFC | Laurens, Montgomery, Treutlen, Wheeler | 31 min |
| Jun 14, 5:17 PM EDT | Severe Thunderstorm Warning | FFC | Houston, Twiggs | 43 min |
| Jun 14, 5:18 PM EDT | Special Weather Statement | FFC | Stewart, Sumter, Webster | 27 min |
| Jun 14, 5:23 PM EDT | Special Weather Statement | FFC | Talbot | 37 min |
| Jun 14, 5:45 PM EDT | Special Weather Statement | FFC | Sumter, Webster | 30 min |
| Jun 14, 5:48 PM EDT | Special Weather Statement | FFC | Taylor | 27 min |
| Jun 14, 6:42 PM EDT | Special Weather Statement | FFC | Laurens, Treutlen | 33 min |
| Jun 14, 7:07 PM EDT | Special Weather Statement | FFC | Toombs | 23 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.